Michigan, 2012

Damaging Winds in Michigan, July 17, 2012

July 17, 2012 · NWS GRR · 4 events in 3 counties and zones

During the afternoon hours of July 17th severe thunderstorms produces several reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

During the afternoon hours of July 17th severe thunderstorms produces several reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 17, 2:57 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 2:57 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT TUE JUL 17 2012

.SYNOPSIS...
ISSUED AT 357 PM EDT TUE JUL 17 2012

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TONIGHT. SOME OF
THESE STORMS COULD BE STRONG WITH HIGH WINDS AND HAIL. COOLER
WEATHER WILL BE MOVING IN BEHIND THE FRONT FOR THE REST OF THE WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 357 PM EDT TUE JUL 17 2012

FORECAST CONCERNS ARE FOR SEVERE WEATHER THREAT TONIGHT AND POPS
THROUGH THURSDAY AS THE FRONT SINKS SOUTH WITH POTENTIAL FOR SOME
OVERRUNNING PRECIP BY THURSDAY.

CONVECTION IS INCREASING ATTM ACROSS CENTRAL WISCONSIN IN AREA OF
STRONG SFC CONVERGENCE AND MID LEVEL LAPSE RATES. SFC BASED
INSTABILITY ACROSS NORTHERN LOWER MICHIGAN WITH CAPES OVER 2500
EARLY THIS EVENING SHOULD ALLOW FOR STORMS TO FORM ALONG THE FRONT
AND MOVE SOUTHEAST WITH MAIN THREAT BEING ISOLATED DOWNBURSTS AND
LARGE HAIL AS ELEVATED CORES COME DOWN.

SEVERE THREAT SHOULD DIMINISH AS THE STORMS MOVE FURTHER SOUTH
LATER THIS EVENING AND OVERNIGHT AS INSTABILITY WEAKENS. WILL KEEP
CHANCE POPS FOR TONIGHT AND INTO WEDNESDAY MORNING. SOME QUESTION
AS TO WHERE THE FRONT WILL END UP WITH THE ECMWF CONSISTENTLY
SHOWING THE CHANCE FOR OVERRUNNING SHOWERS AND STORMS FORMING BY
THURSDAY. GFS IS DRY AS THE SFC HIGH BUILDS IN AND THE FRONT
STALLS FURTHER SOUTH. WILL KEEP THE SLIGHT CHANCE POPS FOR
THURSDAY TO ACCOUNT FOR ECMWF SCENARIO.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 357 PM EDT TUE JUL 17 2012

WITH THE UPPER RIDGE RETREATING TO THE HIGH PLAINS...NORTHWEST FLOW
WILL PREVAIL ACROSS THE GREAT LAKES FOR THE LATTER PORTION OF THE
WEEK.  TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FRIDAY AND
SATURDAY.

ANY WELL NEEDED RAIN SHOULD HOLD OFF UNTIL SUNDAY NIGHT AS ANOTHER
EAST/WEST ORIENTED COLD FRONT DROPS SOUTH ACROSS LOWER MICHIGAN.  IT
MAY TAKE UNTIL MONDAY NIGHT BEFORE THE FRONT COMPLETELY EXIT THE
CWA.

IT APPEARS THE UPPER RIDGE REMAINS ACROSS THE PLAINS INTO NEXT WEEK
WHICH SHOULD HOLD THE HOTTEST TEMPS TO OUR WEST.  WE MAY SEE A
SLIGHT EXPANSION TOWARD THE GREAT LAKES SUNDAY AND MONDAY WHERE
TEMPS MAY REACH/EXCEED 90...OTHERWISE MOSTLY 80S ARE EXPECTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 726 AM EDT TUE JUL 17 2012

NEARLY CLEAR SKIES WILL PREVAIL ACROSS THE GRR TAF SITES THROUGH
MID AFTERNOON. ANY CU WOULD BE HIGH BASED AND WIDELY SCATTERED.
FRONTAL CLOUDS WILL MOVE IN FROM THE NORTH LATE IN THE DAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TODAY INTO TONIGHT BUT
FOR THE MOST PART THE STORMS SHOULD STAY NORTH AND EAST OF THE TAF
SITES INTO EARLY WEDNESDAY MORNING.

&&

.MARINE...
ISSUED AT 357 PM EDT TUE JUL 17 2012

WINDS WILL SHIFT NORTH BEHIND THE FRONT OVERNIGHT AND ON WEDNESDAY
BUT SHOULD NOT BE STRONG ENOUGH TO CAUSE ANY SERIOUS IMPACTS TO
MARINERS.

&&

.HYDROLOGY...
ISSUED AT 357 PM EDT TUE JUL 17 2012

COVERAGE OF STORMS TONIGHT SHOULD NOT BE ENOUGH TO AFFECT RIVER
FLOWS EXCEPT LOCAL SHORT LIVED RISES ON TRIBUTARIES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...JK
AVIATION...WDM
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Jul 17, 10:00 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT TUE JUL 17 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1100 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT INDEX WILL BE 100 TO 110 DEGREES THIS AFTERNOON AND THE
FIRE DANGER WILL BE ELEVATED.

SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL LOWER MICHIGAN THIS
EVENING. THE STRONGEST STORMS MAY HAVE DAMAGING WINDS AND HAIL TO
ONE INCH IN DIAMETER. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST
OF A LINE BETWEEN MOUNT PLEASANT AND LANSING. STORM MOTION WILL BE
SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AFTERNOON BUT
BY THEN THE STORMS SHOULD FOR THE MOST PART BE SOUTH OF INTERSTATE
94. THE STRONGEST STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

LMZ844>849-180845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1100 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WAVES OVER 4 FEET FROM MUSKEGON TO PENTWATER WILL MEAN A MODERATE
THREAT THAT SWIMMING WILL BE HAZARDOUS.

SCATTERED THUNDERSTORMS WILL MOVE INTO THE NEAR SHORE THIS EVENING.
SOME OF THESE STORMS WILL HAVE FREQUENT LIGHTNING...GUSTY WINDS AND
POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO MIDDAY WEDNESDAY. GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE
STORMS.

OSTUNO WDM

In the hours before

Local storm report, Jul 17, 2:28 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     EXCESSIVE HEAT   5 NNW LANSING           42.80N 84.58W
07/17/2012  M101 F           CLINTON            MI   ASOS

            AIR TEMP 97.

0200 PM     EXCESSIVE HEAT   1 NW BATTLE CREEK       42.33N 85.21W
07/17/2012  M100 F           CALHOUN            MI   ASOS

            AIR TEMP 98.

0200 PM     EXCESSIVE HEAT   4 E KENTWOOD            42.90N 85.51W
07/17/2012  M101 F           KENT               MI   ASOS

            AIR TEMP 98.

0200 PM     EXCESSIVE HEAT   4 SSE KALAMAZOO         42.23N 85.56W
07/17/2012  M101 F           KALAMAZOO          MI   ASOS

            AIR TEMP 98.

0200 PM     EXCESSIVE HEAT   2 ENE LUDINGTON         43.97N 86.41W
07/17/2012  M104 F           MASON              MI   AWOS

            AIR TEMP 91.

0300 PM     EXCESSIVE HEAT   3 WNW JACKSON           42.26N 84.46W
07/17/2012  M101 F           JACKSON            MI   ASOS

            AIR TEMP 98.

0300 PM     EXCESSIVE HEAT   2 NW BIG RAPIDS         43.72N 85.51W
07/17/2012  M101 F           MECOSTA            MI   AWOS

            AIR TEMP 96.

0300 PM     EXCESSIVE HEAT   2 S HOLLAND             42.75N 86.11W
07/17/2012  M102 F           ALLEGAN            MI   ASOS

            AIR TEMP 96.

0300 PM     EXCESSIVE HEAT   1 NE MOUNT PLEASANT     43.61N 84.76W
07/17/2012  M102 F           ISABELLA           MI   AWOS

            AIR TEMP 98.

&&

MKALEMBK
Special weather statement, Jul 17, 5:26 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT TUE JUL 17 2012

MIZ037>039-043-044-050-172330-
LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
626 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
LUDINGTON TO 45 MILES WEST OF PENTWATER...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  VICTORY TWP...        FREESOIL...           MEADE TWP...
  LUDINGTON...          FOUNTAIN...           SCOTTVILLE...
  SUMMIT TWP...         CUSTER...             ELK TWP...
  PENTWATER...          WALHALLA...           SAUBLE TWP...
  IRONS...              SILVER LAKE STATE PARK...
  LITTLE POINT SABLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4380 8644 4397 8647 4406 8652 4418 8639
      4417 8602 4396 8527 4381 8552 4382 8556
      4379 8556 4330 8640 4360 8654 4366 8655
TIME...MOT...LOC 2226Z 291DEG 37KT 4418 8633 4361 8726

JK
Local storm report, Jul 17, 5:52 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
652 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             2 W LUDINGTON           43.96N 86.49W
07/17/2012  E0.70 INCH       LMZ849             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Jul 17, 5:58 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     MEARS                   43.68N 86.42W
07/17/2012  E40 MPH          OCEANA             MI   TRAINED SPOTTER

            TEMP FELL 13 DEGREES IN JUST A FEW MINUTES.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 111 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
July 17, 6:08 PM EST to 6:12 PM EST
Where
Oceana County, 0.5 mi E of Hart
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -86.360

Several trees and large limbs were blown down near Hart.

Thunderstorm Wind, Oceana

When
July 17, 6:26 PM EST
Where
Oceana County, 0.5 mi E of Hart
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.700, -86.360

Numerous trees and power lines were blown down just east of Hart.

Thunderstorm Wind, Newaygo

When
July 17, 6:35 PM EST
Where
Newaygo County, 0.5 mi E of Fremont
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.470, -85.940

Several trees were reported blown down in Fremont by Newaygo 911.

Thunderstorm Wind, Montcalm

When
July 17, 7:48 PM EST to 8:00 PM EST
Where
Montcalm County, 2.13 mi WSW of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.290, -85.120

A few trees were blown down just west of Stanton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389211, 389212, 389213, 389215.